Florida, 2015

Hail in Florida, May 20, 2015

May 20, 2015 · NWS MLB · 2 events in 2 counties and zones

Strong thunderstorms developed over the mainland and became severe as they interacted with the east coast sea breeze over central Volusia and eastern Seminole County. Large hail, up to quarter-sized, was reported across sections of Deltona and Oviedo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms developed over the mainland and became severe as they interacted with the east coast sea breeze over central Volusia and eastern Seminole County. Large hail, up to quarter-sized, was reported across sections of Deltona and Oviedo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 20, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 20, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT WED MAY 20 2015

.DISCUSSION...

CURRENT...SURFACE RIDGE SUPPRESSED TO THE SOUTH AS THE MID LEVEL
RIDGE IS FLATTENED BY AN APPROACHING SHORT WAVE TROUGH FROM THE
WEST. VISIBLE SATELLITE IMAGES AND LATEST BUOY OBS FROM THE
ATLANTIC OFF OF FLORIDA SHOW TAILEND OF A FRONT MOVING SOUTH AND
EAST OF FLORIDA. THE SOUTHWEST TO WEST FLOW AHEAD OF THE FRONT WAS
HELPING TO PULL MOISTURE UP THE PENINSULA. THE WEST TO EAST FLOW
WILL ALSO TEND TO SLOW THE INLAND PUSH OF THE SEA BREEZE. COOLER
TEMPERATURES ALOFT OF AROUND -10C PER THE TAMPA...JACKSONVILLE AND
CAPE 12Z/8AM SOUNDINGS THIS MORNING FAVOR WIND GUSTS AND SMALL
HAIL WITH ANY OF THE STRONGER STORMS THAT MAY DEVELOP FROM LATE
AFTERNOON INTO THE EARLY EVENING.

REST OF TODAY...LATEST OBS SHOWING THAT AN EAST COAST SEA BREEZE HAS
FORMED AT THE BEACH AND WAS SLOWLY PUSHING WEST AGAINST THE
SOUTHWEST TO WEST SYNOPTIC SCALE FLOW. EXPECT STORMS TO START
FORMING MID TO LATE AFTERNOON AND TRACK SLOWLY TO THE SOUTHEAST. THE
SOUTHERLY WIND FLOW HAS ALSO INCREASED PRECIPITABLE WATER VALUES IN
THE LOW AND MID LAYERS. THE INCREASED MOISTURE SHOULD HELP TO
PRODUCE LOCALLY HEAVY RAIN WITH THE STRONGER STORMS.

TONIGHT-THU...MID LEVEL TROUGH AND IMPULSE MOVE OVER FLORIDA AND
INTO THE ATLANTIC THU AS TROUGH AXIS CLEARS FLORIDA. EVENING
CONVECTION SHOULD DIMINISH/END DURING BY MIDNIGHT WITH DECREASING
HIGH/MID LEVEL CLOUDS THE REST OF THE NIGHT. LIGHT WESTERLY WINDS
OVERNIGHT INCREASE TO 10 TO 15 MPH THU AFTERNOON WITH ANOTHER
ROUND OF WEST TO EAST MOVING MID TO LATE AFTERNOON STORMS AND A
LATE EAST COAST SEA BREEZE. TEMPERATURES SHOULD BE WARMER THAN
CLIMO ESPECIALLY THU WITH THE DELAY AND SLOW WESTWARD PUSH OF THE
EAST COAST SEA BREEZE.

THU NIGHT...EXPECT SOME CONVECTION TO LINGER UNTIL AROUND MIDNIGHT
THEN NIGHTTIME STABILITY WILL CONFINE ACTIVITY TO THE ATLANTIC.

FRI...12Z GFS PUSHES WEAK FRONTAL BOUNDARY FARTHER SOUTH TOWARDS
SOUTHERN SECTIONS BY LATE IN THE DAY...DRYING THE NORTH OUT WITH
SINGLE DIGIT POPS THERE. THE NAM IS NOT NEARLY SO DRY...BUT THE
12Z ECMWF LOOKS DRIER THAN ITS PREVIOUS RUN...SO WILL TWEAK POPS
DOWN IN THE NORTH...ESPECIALLY ALONG THE COAST. TEMPS WILL
CONTINUE VERY WARM EXCEPT PROBABLY FOR THE NORTH COAST WHERE
NORTHEAST FLOW KNOCKS HIGHS DOWN INTO THE MID-UPPER 80S.

THE WEEKEND...(PREVIOUS DISCUSSION) ONSHORE FLOW IN THE LOW LEVELS
WITH OCNL BREEZY CONDITIONS POSSIBLE ALONG THE COAST. THE ECSB WILL
MOVE INLAND WITH AFTERNOON/EVENING CONVECTION FAVORING THE INTERIOR
AND WESTERN PENINSULA. PRECIPITABLE WATER VALUES WILL STILL HOVER IN
THE 1.60-1.70 INCH RANGE AREAWIDE. MORNING/EARLY AFTERNOON RAIN
CHANCES FAVOR THE COAST WITH AFTERNOON/EVENING CHANCES FAVORING THE
INTERIOR ACROSS ECFL. HIGH PRESSURE WILL RE-ESTABLISH ITSELF NORTH
OF THE AREA LATER IN THE WEEKEND PROMOTING THE DEEPER ONSHORE FLOW
ACROSS THE AREA. MIDDLE 80S FOR HIGHS ALONG THE COAST AND UPPER 80S
INLAND. LOWS IN THE U60S/L70S...EXCEPT SOME M70S POSSIBLE ALONG THE
SPACE/TREASURE COASTS WHERE ONSHORE FLOW REMAINS ELEVATED.

MON-TUE...THE RIDGE OF HIGH PRESSURE TO THE NORTH WILL SLIDE A BIT
FURTHER SOUTH EARLY NEXT WEEK BUT WE RETAIN A DEEPER ONSHORE FLOW
OVER THE AREA. DEEPER CONVECTION NOT LIKELY BUT SHOWERY
PRECIPITATION WILL AGAIN FAVOR THE COAST IN THE MORNING/EARLY
AFTERNOON AND INTERIOR/WESTERN PENINSULA IN THE AFTERNOON IN A
PERSISTENT PATTERN. THE EAST COAST SEA BREEZE WILL BE ACTIVE BOTH
DAYS PUSHING WELL INLAND IN THE AFTERNOON/EARLY EVENING. HIGH/LOW
TEMPERATURES COMPARABLE TO THE PREVIOUS PERIOD.

&&

.AVIATION...ISOLD SHRA/TS INCREASING IN COVERAGE 20Z-24Z THEN
DECREASING TREND THROUGH 04Z. BTWN 20Z AND 24Z G30KT/3SM TSRA IN
LOCALES WHERE CELL CORES MOVE OVHD...TYPICAL OF SUMMER CONVECTION.

&&

.MARINE...
THIS AFTERNOON-EVENING...LIGHT S-SWRLY FLOW WILL GIVE WAY TO
ONSHORE ESE/SERLY SEA BREEZE 10-15KT NEAR THE COAST. SEAS
2-3FT...LCLY HIGHER WINDS AND SEAS IN OFFSHORE MOVG TS MAINLY
NORTH OF CAPE CANAVERAL.

OVERNIGHT...SOUTHWEST TO WEST WINDS 10 KNOTS AHEAD OF A WEAKENING FRONT
SLOWLY MOVING ACROSS NORTH FLORIDA.

THU...SOUTHWEST TO WEST WINDS 10 KNOTS FOR THE MORNING. AFTERNOON
SEA BREEZES GIVE THE WINDS AT THE COAST AND NEARSHORE WATERS AN
ONSHORE COMPONENT BY MID AFTERNOON. MID TO LATE AFTERNOON STORMS
MOVING OFF THE MAINLAND CAPABLE OF PRODUCING GUSTY WINDS...HAIL AND
CLOUD TO WATER LIGHTNING.

FRI...WEAK FRONTAL BOUNDARY IS EXPECTED TO SETTLE INTO CENTRAL
FLORIDA.  THIS WILL VEER WINDS AROUND TO A NORTHERLY COMPONENT...BUT
SPEEDS SHOULD BE 10 KNOTS OR LESS...EXCEPT MAYBE 10-15 KNOTS LATE IN
THE DAY NORTH OF CANAVERAL.

SAT-SUN...(PREVIOUS DISCUSSION) HIGH PRESSURE SLOWLY RE-ESTABLISHES
ITSELF NORTH OF THE WATERS WITH DEEPENING LOW-LEVEL ONSHORE FLOW.
ISOLD-SCT ATLC COASTAL SHOWERS AT NIGHT AND IN THE MORNINGS WITH
ACTIVITY FOCUSING DEEPER INLAND IN THE AFTERNOON WITH THE ECSB. A
STRONGER PRESSURE GRADIENT WILL DEVELOP OVER THE AREA THIS WEEKEND
WITH CAUTIONARY STATEMENTS POSSIBLE SAT AFTERNOON FOR WINDS OFFSHORE
AND MAINLY NORTH OF SEBASTIAN INLET...PERHAPS CONTINUING WELL
OFFSHORE INTO SUN. OTHERWISE WINDS 10-15 KTS INTRACOASTAL/NEAR SHORE
WATERS. SEAS 2-4  FT ON SAT AND MAYBE INCREASING TOWARDS 5 FT LATE
IN THE DAY WITH THE STRONGER WINDS...WITH EAST FETCH BUILDING SEAS
TO 4-6 FT INTO SAT NIGHT INTO SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  91  71  86 /  30  50  30  20
MCO  72  93  72  94 /  20  30  30  30
MLB  71  90  71  88 /  20  30  40  20
VRB  69  91  71  88 /  20  20  40  30
LEE  71  92  73  91 /  20  30  30  40
SFB  72  93  72  91 /  30  40  30  30
ORL  73  93  73  93 /  20  30  30  30
FPR  68  91  70  89 /  10  30  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...WIMMER
IMPACT WX/LONG TERM....LASCODY
Hazardous weather outlook, May 20, 10:39 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1139 AM EDT WED MAY 20 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1139 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SOUTHWEST WINDS WILL KEEP THE SEA BREEZE CLOSER TO THE EAST COAST
TODAY. THIS WILL RESULT IN A COLLISION OF THE EAST AND WEST COAST
BOUNDARIES FARTHER EAST THAN YESTERDAY. WITH HIGHER MOISTURE IN
PLACE AND STILL QUITE COOL AND DRY CONDITIONS ALOFT...A FEW STRONG
STORMS WILL OCCUR.  FREQUENT LIGHTNING STRIKES...QUICK TWO INCH
DOWNPOURS...WIND GUSTS 40 TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE.
THE GREATEST CHANCE FOR STRONG STORMS SHOULD BE TOWARDS COASTAL
VOLUSIA...EASTERN ORANGE COUNTY AND NORTH BREVARD WHERE BOUNDARY
INTERACTIONS ARE MOST VIGOROUS.

STORM MOTION WILL BE TOWARDS THE EAST TODAY...RANGING FROM AROUND 10
MPH ACROSS NORTHERN LAKE AND VOLUSIA COUNTIES TO ABOUT 5 MPH NEAR
LAKE OKEECHOBEE.

.MARINE THUNDERSTORM GUST IMPACT...
MARINERS SHOULD BE ON THE LOOKOUT FOR ISOLATED STRONG STORMS...
ESPECIALLY NORTHWARD FROM CLERMONT TO ORLANDO AND CAPE CANAVERAL.
MOVEMENT WILL BE TO THE EAST AROUND 10 MPH.  WIND GUSTS ABOVE 35
KNOTS AND FREQUENT LIGHTNING WILL BE POSSIBLE.

.RIP CURRENT IMPACT...
LIFEGUARDS REPORTED GOOD BEACH CONDITIONS AT THE MORNING HIGH
TIDE...BUT A SMALL EASTERLY OCEAN SWELL AND THE OUTGOING TIDE THIS
AFTERNOON WILL INCREASE THE RIP CURRENT RISK TO MODERATE. TO LESSEN
YOUR CHANCE FOR BEING CAUGHT IN A RIP CURRENT...SWIM ONLY WITHIN
SIGHT OF A LIFEGUARD...NEVER SWIM ALONE...AND HEED ALL WARNINGS THAT
THEY ISSUE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SHOWERS AND STORMS ARE FORECAST THROUGH THIS WEEKEND.
LIGHTNING AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS...WHILE A FEW
STRONGER STORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE MAINLY
THROUGH FRIDAY. THE CHANCE FOR SHOWERS AND STORMS WILL DECREASE
EARLY NEXT WEEK.

DETERIORATING BOATING CONDITIONS ARE EXPECTED THIS WEEKEND...
ESPECIALLY OVER THE OFFSHORE WATERS...AS A STRONG HIGH PRESSURE
RIDGE BUILDING NORTH OF FLORIDA INCREASES ONSHORE WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NECESSARY
THIS AFTERNOON AND EVENING.

LASCODY

In the hours before

Special weather statement, May 20, 3:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
429 PM EDT WED MAY 20 2015

FLZ041-202130-
INLAND VOLUSIA COUNTY FL-
429 PM EDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
530 PM EDT...

AT 428 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE GEORGE...OR 9 MILES EAST OF SALT SPRINGS...MOVING EAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERSON...LAKE GEORGE...BAKERSTOWN AND SEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN PARKS...
ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF
LIGHTNING.

&&

LAT...LON 2926 8142 2926 8137 2921 8161 2923 8162
      2924 8163 2929 8165 2932 8168 2938 8145
      2940 8143 2940 8142
TIME...MOT...LOC 2028Z 251DEG 13KT 2930 8159

WEITLICH
Special weather statement, May 20, 4:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT WED MAY 20 2015

FLZ041-044>046-141-144-202215-
NORTHERN LAKE COUNTY FL-SOUTHERN LAKE COUNTY FL-ORANGE FL-
INLAND VOLUSIA COUNTY FL-COASTAL VOLUSIA COUNTY FL-SEMINOLE FL-
513 PM EDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAKE...NORTHWESTERN
ORANGE...VOLUSIA AND SEMINOLE COUNTIES UNTIL 615 PM EDT...

AT 511 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF ORMOND
BEACH TO NEAR ZELLWOOD...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DELTONA...DAYTONA BEACH...PORT ORANGE...SANFORD AND APOPKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2909 8093 2908 8094 2906 8091 2907 8091
      2903 8089 2901 8091 2900 8091 2867 8114
      2865 8178 2926 8132 2927 8115 2940 8115
      2943 8110
TIME...MOT...LOC 2111Z 270DEG 33KT 2925 8123 2872 8167

WEITLICH

The radar

The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Volusia

When
May 20, 5:00 PM EST
Where
Volusia County, 1.39 mi ENE of Deltona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.910, -81.210

A trained spotter and the public reported quarter-sized hail in Deltona.

Hail, Seminole

When
May 20, 5:12 PM EST
Where
Seminole County, 1.4 mi ESE of Oviedo
Measured
1 in hail
Reported by
Public
Coordinates
28.660, -81.180

Several reports were received from the public via social media of quarter-sized hail in Oviedo, and nearby, nickel-sized hail was reported at the Twin River Golf Club.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567485, 567486.